advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Temecula, California, USA:

My 9 year old daughter was diagnosed 9 months ago with type 1. I have heard something about not bringing the "high's" down too rapidly, but I can't remember why. Can you explain that?

Her insulin needs are changing a great deal. In the past week, her dinner dosage has increased from.5 to 2.0 Humalog. Yesterday her predinner number was 373, and since 2 units did not cover the previous night's dinner (which also happened to be in the 300's), I increased her dosage to 3.0 units. Since I had never given her that much Humalog at once before, I rechecked her sugar one hour later instead of the usual 2 hours later, and found that she was 98. I fed her another 2 servings of carb since she still had Humalog working, but I am concerned at the rate she dropped. I was surprised that she was so low (both nights dinners had equal amounts of carb servings), and thankful that I had re-checked early since she clearly could not have sustained another hour of dropping at that rate.

Answer:

The problems with blood sugar dropping rapidly really seem to occur more when they fall from extremely high levels. A rate of fall of about 100 mg/dl/hr is reasonable.

It is not unusual for insulin requirements to fluctuate a lot during the first year or two after diagnosis. I would caution you not to start "chasing" blood sugars. Sometimes they can be high for a day or two for a variety of reasons such as impending illness and stress. Additionally, if your daughter's Humalog has been opened for more than a month, it may be losing its effectiveness. Insulin vials should be changed monthly.

SS

DTQ-19991119184907
Original posting 15 Jan 2000
Posted to Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:08
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.